Alert archive / Louisiana / Special Marine Warnings in 2020

Special Marine Warning 310, NWS New Orleans, LA

August 3, 2020

NWS New Orleans, LA issued this special marine warning at Aug 3, 2020, 6:33 AM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 6:33 AM CDT (11:33 UTC)
Expired
Aug 3, 2020, 7:15 AM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

714 
WHUS54 KLIX 031133
SMWLIX
GMZ538-555-031215-
/O.NEW.KLIX.MA.W.0310.200803T1133Z-200803T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New Orleans LA
633 AM CDT Mon Aug 3 2020

The National Weather Service in New Orleans has issued a

* Special Marine Warning for...
  Breton Sound...
  Coastal Waters from Boothville LA to Southwest Pass of the
  Mississippi River out 20 nm...

* Until 715 AM CDT.

* At 633 AM CDT, a severe thunderstorm capable of producing
  waterspouts was located 11 nm south of Breton Sound, moving
  northwest at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can quickly form and capsize boats...damage 
           vessels and oil rigs...and create suddenly higher waves. 
           Make sure all on board are in a secure location and 
           wearing life jackets. Expect wind gusts in excess of 34 
           knots and suddenly higher waves. Boats could sustain 
           damage or capsize. Make sure all on board are wearing 
           life jackets. Return to safe harbor if possible.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2954 8907 2935 8898 2924 8912 2926 8923
      2928 8923 2927 8925 2928 8925 2930 8922
      2929 8920 2933 8920 2930 8925 2935 8927
      2935 8934 2932 8934 2935 8939 2947 8938
      2957 8926
TIME...MOT...LOC 1133Z 116DEG 11KT 2941 8923 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

KLG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Aug 3, 4:19 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 4:19 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
419 AM CDT Mon Aug 3 2020

.SHORT TERM (Today through Wednesday Night)...

Taking a quick glance/overview of the synoptic set up across the
southeastern US, the same slow moving longwave trough continues to
meander across the MS valley from the Great Lakes, south to the
LA coastline. Yesterday, our position well downstream of the
trough axis helped provide enough PVA/curvature in the H5 level,
combined with plentiful tropospheric moisture to produce a few
showers and even some strong thunderstorms. A progressive and
unidirectional H5 to H3 flow gave some beautiful flared anvils to
the storms, helping to keep the stronger storms more organized.
This, combined with ample surface instability and DCAPE in the
1000J/kg+ and supportive WMSI/WindEx parameters helped to produce
strong wet microbursts. However, this will change for today as
the trough progresses every so slightly east, allowing for very
dry mid to upper tropospheric air to work in upstream of the axis.
This is highly evident comparing yesterday's 18Z KLIX sounding
with the 06Z HRRR run valid for 18Z MON (Today). Loading in a
baseline NBM PoP produces just about nothing in coverage today,
even when blending NBM with CONSShort only hits a few areas along
the MS coast SW to the SE LA coastline. While the dry air upstream
of the trough pulling in will help suppress the coverage much
less than yesterday, I felt obligated to go with atleast
isolated shower/storm chances in these aforementioned areas and
have increasing PoP's just slightly enough to mention it. It
should be known - atmospheric parameters for wet microbursts are
the same, if not slightly higher today versus yesterday, with
DCAPE 1300J/kg+ and supportive WMSI/WindEx. It'll be advertised
that IF any isolated shower or storm develops south of I-10/12 and
along the MS coastline, they could be strong similar to yesterday
with gusty winds the main threat. But again, coverage will be far
less than yesterday with many people experiencing a dry, hot day.

We dry out overnight tonight. By Tuesday, we become parked well
deep into the upstream portion of the eastward progressing trough,
with a prominent NW flow regime setting up. Even a weak front
(ditching the "cold" part) will try to swing through the area late
Tuesday and into Wednesday morning, which looks to knock Td's
down atleast 5-8 degrees for areas along and north of I-10/12. It
may just be enough to feel a slight difference in the air in these
areas come early Wednesday morning, but the heat will build once
again in the afternoon. Latest 00Z 12KM NAM tonight along with
previous runs attempt to pull the front down to the SE LA
coastline by Wednesday afternoon then stall, and with plenty of
afternoon mixing in the works - I would not be surprised to see
many lower to mid 60's dewpoints along/north of I-10/12, with
upper 60's poking down into south of the Lake. Have made minor
adjustments to Wednesday's Td's and attendant MinRH's to reflect
this as blended guidance is not picking up on this well enough.
Otherwise, PoP's remain on the low side Tuesday and Wednesday with
best chances of isolated t-storm's along and south of I-10/12
residing with higher surface Td's, while lower Td's north of
I-10/12 will keep higher LCL's/higher convective temperature owing
difficulty in t-storm development. KLG

.LONG TERM (Thursday through Sunday)...

Overall it still looks like things will transition to more of a
typical Summer pattern late this week and next weekend. Isolated
to scattered storms and hot conditions will return. Stuck close to
the NBM with the exception of highs Fri and into the weekend
where highs were bumped up a degree or two.

Thursday, this still looks like transition day. The mid levels
start to become less amplified as the L/W trough over the eastern
CONUS dampens and lifts out. That said dry air will still be over
the region and this will likely keep things mostly dry. However,
LL winds will begin to come around to the south and this will
begin to start pumping moisture back into the region. LL temps
will still be around 23-24C leading to highs in the lower 90s.

Friday and through the weekend we will be dominated by a mid
level ridge. The ridge that is currently over the desert SW with
the ridge axis extending into western Canada will build east. This
ridge will connect to the Atlantic Ridge and remain in place over
the south- central and southeastern CONUS through Sunday. H925
temps will slowly inch up to around 25C (maybe even 26C) and that
would translate to mid 90s, especially this weekend. The one
caveat to these highs is the possibility of convection. Even
though the ridge will be over the region it won't be centered over
the area and with deep moisture in place we will likely see
seabreeze activity develop. How much and how far inland it
penetrates is a bigger question. If storms struggle then there is
a good chance we will be near heat adv conditions again this
weekend. /CAB/

&&

.AVIATION...

.ISSUED 0918Z...

Expect VFR conditions for all area terminals through the TAF
forecast period. A few isolated showers or storms may be possible
across KHUM to KGPT in the afternoon hours, however coverage will
be very isolated with no additional impacts expected through early
Monday night. KLG

&&

.MARINE...

Light to moderate winds will prevail for the next 5 to 7 days,
with seas roughly 3 feet or less. A cold front will attempt to
dive south late Tuesday and into Wednesday but will struggle to
push into marine waters. Any shower or storm development will be
isolated, however night time flare ups of convection could still
be possible at times, with gusty erratic winds the main threats.
Otherwise, no additional threats are expected through the forecast
period. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  72  91  71 /  10   0  10   0
BTR  93  72  92  72 /  10   0  10   0
ASD  93  73  93  72 /  10   0  20   0
MSY  92  76  93  76 /  10   0  10   0
GPT  90  75  90  74 /  10   0  10   0
PQL  93  73  94  72 /  20   0  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:48 AM CDTSpecial Marine WarningLIX42 min
Aug 3, 7:59 AM CDTSpecial Marine WarningLIX46 min
Aug 3, 8:46 AM CDTSpecial Marine WarningLIX29 min
Aug 3, 9:27 AM CDTSpecial Marine WarningLIX49 min

Nearby

Special Marine Warnings in Louisiana, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.